Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 13 (48), 6608-111

Imatinib-induced Fatal Acute Liver Failure

Affiliations
Case Reports

Imatinib-induced Fatal Acute Liver Failure

Ezequiel Ridruejo et al. World J Gastroenterol.

Abstract

Imatinib mesylate is a drug that has been approved for treatment of chronic myeloid leukemia (CML) in blast crisis, accelerated or chronic phase, and also for advanced gastrointestinal stromal tumors. Severe hepatic toxicity and three deaths from hepatic failure have been reported. We report the case of a 51-year-old woman who was admitted to our institution with severe acute hepatitis. She was diagnosed with CML and began treatment with imatinib mesylate at a dose of 400 mg/d. Five months after beginning treatment, she developed severe hepatitis associated with coagulopathy, and was admitted to our institution. She had been consuming acetaminophen 500-1000 mg/d after the onset of symptoms. She had a progressive increase in bilirubin level and a marked decrease of clotting factor V. Five days after admission, grade II encephalopathy developed and she was referred for liver transplantation. Her clinical condition progressively deteriorated, and 48 h after being referred for transplantation she suffered a cardiac arrest and died. This report adds concern about the possibility of imatinib-mesylate-induced hepatotoxicity and liver failure, particularly in the case of concomitant use with acetaminophen. Liver function tests should be carefully monitored during treatment and, with the appearance of any elevation of liver function tests, treatment should be discontinued.

Similar articles

See all similar articles

Cited by 21 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

LinkOut - more resources

Feedback